Font Size
A
A
A

Cyanide Poisoning (cont.)

Is there an antidote treatment for cyanide poisoning?

Depending on how sick the patient is, treatment will vary.

  • If the patient is completely unconscious, all attempts will be made to save the person's life. A variety of invasive measures may need to be performed on the patient in order to closely monitor and evaluate the person.
  • If the patient's condition is not grave, he or she will need a thorough investigation. Typically, the patient's clothes will be removed because leftover cyanide on clothing can continue to poison both the patient and those providing care.
  • A Cyanide Antidote Kit (CAK) or Hydroxocobalamin (Cyanokit) may be may be used if a strong suspicion for cyanide poisoning exists. Although not a 100% successful cure, these antidotes can often prevent the cyanide from further poisoning the victim.
  • Dicobalt edetate is an intravenous chelator of cyanide (helps remove cyanide from the body), with a used in the United Kingdom. It is can have severe side effects including seizures, anaphylaxis, low blood pressure, and abnormal heartbeat. It is used only when a diagnosis of cyanide poisoning is nearly certain and alternative treatments are unavailable.
  • If the person has carbon monoxide poisoning as well, hyperbaric oxygen therapy may be used if available. This requires placing the person in a special chamber that will give an extremely high amount of oxygen.
  • Usually the local poison control center or poison specialist (toxicologist) will be notified about the victim. Their assistance will help to determine the patient's care.
  • If it is determined that the risk of actual cyanide ingestion is very low, the patient may be monitored for a few hours. If the patient appears well enough, he or she may be sent home with careful instructions to return immediately if any of the previous signs or symptoms develop.
  • If a patient has had a significant cyanide exposure, has preexisting illnesses, or has an uncertain diagnosis and is too ill to go home, they will be admitted to the hospital for further treatment and observation.

Can cyanide poisoning be treated at home?

Cyanide poisoning cannot be treated at home. Immediate medical attention is always required.

  • If there is a fire, make sure you or others are not in danger from smoke or fumes.
  • Then call 911 or have someone else call 911. Speak calmly and clearly state your address, name, and what has happened. As with all first aid treatment, be sure no one is in danger.
  • Check the area for fires, potentially poisonous fumes, smoke, and spilled chemicals. The victim's clothes and body can also be sources of danger if the cyanide is still on the victim.
  • If you or others near the victim feel that CPR is necessary, begin the assessment, but do not perform mouth-to-mouth resuscitation on the victim without barrier protection because the person providing CPR can absorb cyanide in this manner. CPR can be performed without mouth-to-mouth contact if a protection barrier is not available. If you do not know CPR, lay the person on the floor, preferably on his or her left side.
  • Look around for pill bottles, chemical bottles, or open fires, because these could be responsible for the poisoning and knowledge of these will help the medical team treat the victim.

Do I need to follow up with my doctor after suffering from cyanide poisoning?

If the patient of cyanide poisoning is sent home, reexamination is recommended within 24 hours to assure nothing more serious develops during this time. If the patient is admitted to the hospital, when he or she leaves, individualized instructions will be given regarding follow-up.

Usually, it is recommended the patient follow-up with a neurologist or neuropsychiatrist (doctors who specialize in the mind, brain, and nerves) to monitor for potential delayed-onset problems with the brain or nervous system.

Medically Reviewed by a Doctor on 9/23/2016

Must Read Articles Related to Cyanide Poisoning

Cardiopulmonary Resuscitation (CPR)
Cardiopulmonary Resuscitation (CPR) CPR, or cardiopulmonary resuscitation is a procedure a person can use to assist a person who is in learn more >>
Smoking (Cigarette)
Cigarette Smoking Cigarette smoking remains the leading cause of death and illness among Americans. Effects of learn more >>
Coma
Coma Coma is a state of unconsciousness in which the pati...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Cyanide Poisoning:

Cyanide Poisoning - Experience

Please share your experience with cyanide poisoning.

Cyanide Poisoning - Causes and Sources

What was the cause or source of cyanide poisoning of you or someone you know?

Cyanide Poisoning - Symptoms and Signs

What were the signs and symptoms of cyanide poisoning you or someone you know?

Cyanide Poisoning - Antidote Treatment

How was your case of cyanide poisoning treated, with an antidote or other medication?


Read What Your Physician is Reading on Medscape

Toxicity, Cyanide »

Cyanide, one of the most rapidly acting lethal poisons known to humankind, was a main constituent of Earth's primordial atmosphere and probably played an important role in the development of life on Earth.

Read More on Medscape Reference »


Medical Dictionary